Adverse drug events associated with the use of analgesics, sedatives, and antipsychotics in the intensive care unit.
Crit Care Med. 2010 Jun;38(6 Suppl):S231-43
Authors: Devlin JW, Mallow-Corbett S, Riker RR
As critically ill patients frequently receive analgesics, sedatives, and antipsychotics to optimize patient comfort and facilitate mechanical ventilation, adverse events associated with the use of these agents can affect all organ systems and result in substantial morbidity and mortality. Although many of these adverse effects are common pharmacologic manifestations of the agent, and therefore frequently reversible, others are idiosyncratic and thus unexpected. The critically ill are more susceptible to adverse drug events than nonintensive care unit patients due to the high doses and long periods for which each of these agents are often administered, the frequent use of intravenous formulations that contain adjuvants that may lead to toxicity in some instances, and the high prevalence of end-organ dysfunction that affects the pharmacokinetic and pharmacodynamic response to therapy. This paper will review the most common and serious adverse drug events reported to occur with the use of sedatives, analgesics, and antipsychotics in the intensive care unit; highlight the pharmacokinetic, pharmacodynamic, and pharmacogenetic factors that can influence analgesic, sedative, and antipsychotic response and safety in the critically ill; and identify strategies that can be used to minimize toxicity with these agents.
PMID: 20502176 [PubMed - in process]